05-20-2010, 09:16 AM
is it possible to have lupus and MD? I have been feeling alot different lately (muscle wise). alot of trouble with hips, legs and arms. I cant even lift a cup of coffee with out pain in my arm muscles. do others have this? just feeling very alone right now and getting very discouraged.
What are you referring to when you say "MD", Muscular Dystrophy?
05-21-2010, 04:48 AM
yep, it runs in my family.
I did some looking online for any info about having both diseases, but I could not find anything one way or the other. It's a commonly known fact that people with Lupus can, and often do suffer from other conditions, so I suppose it's possible, but I honestly don't know.
05-25-2010, 11:35 AM
Muscle weakness with Lupus is quite common and can be a form of myositis. Many, with Lupus, also have polymyositis and/or dermatomyositis. In myositis, weakness especially affects the hips (inability to rise from a chair or toilet seat, or to climb stairs unassisted) and shoulders (inability to lift a weight onto a high shelf or comb one’s hair). People with myositis have increased blood levels of creatine kinase (CK, a substance that leaks from injured muscle), abnormal electrical activity of muscles (seen in an electromyogram, or EMG), and muscle cell degeneration and inflammation that is found in a muscle biopsy.
Many of us also experience pain in the muscles (Myalgia) and suffer from a condition known as Fibromyalgia (widespread pain throughout the body, particularly in the muscles). This condition can also cause Irritable Bowel Syndrom, Temporal Mandibular Joint syndrome, Sleep Distrubances, as well as extreme fatigue.
It is also not uncommon to find Lupus sufferers who also have myositis issues and myalgia issues as overlapping diseases. Perhaps you can discuss your symptoms with your doctor in order to determine exactly what is going on and what treatment can be prescribed.
Prednisone or other cortisone-like drugs are most often recommended for the treatment of myositis, and may be used in combination with other immune-suppressing drugs. Cortisone itself, in high doses, may actually cause muscle weakness of the hips and shoulders, very similar to what occurs in myositis. But in this condition, called "steroid myopathy," the CK, EMG, and the muscle biopsy do not suggest inflammation, and recovery of strength promptly follows reduction of the cortisone dose.
I wish you the very best :-)
Peace and Blessings